Tennessee, 2020

Flash Flood in Tennessee, August 23, 2020

August 23, 2020 · NWS MRX · 1 event in 1 county or zone

Diurnal convection produced localized heavy rain and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Diurnal convection produced localized heavy rain and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 23, 6:14 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 23, 6:14 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
714 PM EDT Sun Aug 23 2020

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight and Monday)...
Cyclonic flow encompasses the Ohio and Tennessee valley this
afternoon with an H70-H50 shortwave axis across central Kentucky
and Tennessee. As is expected, this is where thunderstorms have
initiated first...where lift is maximized. However, increasing
H30-H20 winds aloft will aid in upper level divergence and this
combined with differential heating in a moist and unstable
boundary layer should give rise to isolated-scattered showers and
thunderstorms across the local area. Latest scans of regional 0.5
degree mosaic are indeed showing this developing beginning to take
place. Not expecting much in the way of strong storms given a
warm layer aloft likely inhibiting updraft growth. However, cannot
rule out a strong pulse storm as is typical in the warm season. A
marginal risk issued by WPC encompasses parts of eastern
Tennessee, southwest Virginia and southwestern North Carolina
where isolated heavy rainfall and flash flooding could be an
issue. Mid-upper level flow seems to be enough that slow moving
storms will not be an issue but cannot rule out a pulse storm with
some heavier rainfall rates.

Diurnally driven convection will decrease in coverage tonight.
However, the shortwave axis remains to the west, and 60-65 knot
winds aloft will promote forcing for ascent and may allow light
rain showers to persist through the night. For the forecast...will
hold onto the showers tonight and in the early morning of Monday.
Much like last night, think cloud cover should be widespread
enough to keep fog at bay. However, if clouds are able to clear
out enough, then fog will be able to set in. Lows in the mid to
upper 60s will be a couple of degrees above normal. The mid-upper
level wave finally begins to lift north into the Ohio valley on
Monday. Deep tropical moisture will also advect into the area from
the south, with PWAT values increasing into the 1.75 to 2.0 inch
range. At the same time, a 50-60 knot upper level jet positioned
just to the north will provide sufficient lift aloft for showers
and thunderstorms. Given high PW values, cannot rule out heavy
rainfall rates and isolated flash flooding. Much uncertainty
exists regarding coverage tomorrow to mention any threats in the
HWO at this time. Highs on Monday will top out in the upper 70s to
mid 80s...a couple of degrees below normal.

Diegan

.LONG TERM...(Monday night through Sunday night)...
Model guidance is in good agreement early in the extended with 500mb
ridging across the Central CONUS and Mountain West and upper
troughing across the Northeast CONUS and East Coast. The remnants of
TC Marco will be in the vicinity of LA or NE TX. Low-level 850-700mb
flow around an anticyclone across the Western North Atlantic and a
cyclone across the Northeast CONUS will result in roughly E-W
oriented convergent low-level flow across portions of SE TN and SW
NC. For this reason, highest PoPs and cloud cover will remain across
SE TN and SW NC near the GA border on Tuesday and Wednesday
afternoon. At least slight chance PoPs will be possible with diurnal
convection each day. Kept temperatures near or slightly above
normal, and kept temperatures slightly cooler across southern areas
where higher cloud cover and more convection will be possible early
and midweek.

Later in the extended, questions about the track and landfall of TC
Laura keep forecast confidence low. 12z model guidance is in general
agreement with a landfall somewhere between Port Arthur and the
Mississippi River Delta on Wednesday as a hurricane. The exact track
will be influenced by the remnants of TC Marco, and questions still
exist on the strength and structure of TC Marco as it approaches
landfall and is subject to increased shear. For further details,
please follow the latest NHC advisories and discussions.

As the remnants of TC Laura move N/NE along the Mississippi River
Valley, it is forecast to increase forward speed as it moves into
the Westerlies and merge with an approaching shortwave. This would
amplify longwave troughing across the Ohio Valley and NE CONUS while
bringing a surface cold front through our area. At this time, global
model consensus is for the surface front to move through on
Saturday, and this is currently the day with highest PoPs in the
forecast. With the ECMWF and GFS indicating PW values of 2.1 to 2.3
inches with the remnants of TC Laura and the approaching front,
periods of very heavy, tropical-like rain will be possible on Friday
and Saturday. This will present a flash flood risk. However, with
low certainty in the track, will withhold mention in the HWO at this
time.

With the expected frontal passage, more seasonable temperatures and
drier air are forecast to arrive on Sunday and Sunday night.

JB

&&

.AVIATION...
00Z TAF DISCUSSION.

A few showers are around East TN this evening, but the chances of
one hitting a terminal are too low to warrant a mention in the
TAFs. Expect that stratus will expand tonight, and lower to MVFR
levels after midnight and persist a few hours past sunrise. With
scattered afternoon showers and thunderstorms possible tomorrow,
VCTS and a PROB3 for SHRA and MVFR vis/cigs will be forecast at
all sites.

DGS

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  84  71  87  73 /  20  40  30  50  20
Knoxville McGhee Tyson Airport, TN  70  83  70  88  70 /  40  30  20  30  10
Oak Ridge, TN                       70  84  68  89  70 /  30  30  20  30  10
Tri Cities Airport, TN              66  83  66  87  66 /  40  40  20  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 23, 1:57 PM EST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
257 PM EDT Sun Aug 23 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
257 PM EDT Sun Aug 23 2020 /157 PM CDT Sun Aug 23 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 23, 3:05 PM EST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
405 PM EDT Sun Aug 23 2020

TNZ040>043-232100-
Cocke Smoky Mountains TN-Northwest Greene TN-Northwest Cocke TN-
Southeast Greene TN-
405 PM EDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCKE AND SOUTHEASTERN
GREENE COUNTIES UNTIL 500 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Smoky Mountains-Big Creek, or 8 miles south of
Newport, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Greeneville, Newport, Tusculum, Parrottsville, Caney Branch, Del Rio,
Cedar Creek, Round Mountain, Hartford and Camp Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3592 8326 3617 8275 3605 8267 3600 8278
      3597 8277 3592 8282 3595 8285 3595 8288
      3593 8291 3593 8292 3588 8290 3587 8292
      3584 8292 3582 8294 3579 8305 3579 8308
      3577 8311 3577 8316 3574 8318
TIME...MOT...LOC 2005Z 241DEG 19KT 3585 8315

DH
Special weather statement, Aug 23, 4:11 PM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
511 PM EDT Sun Aug 23 2020

TNZ042>045-232200-
Washington TN-Northwest Greene TN-Southeast Greene TN-Unicoi TN-
511 PM EDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON...
SOUTHEASTERN GREENE AND UNICOI COUNTIES UNTIL 600 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Banner Hill, or 13 miles southwest of Erwin,
moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Erwin, Banner Hill, Unicoi, Embreeville, Limestone Cove, Camp Creek
and Rocky Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3613 8225 3613 8230 3609 8240 3601 8246
      3595 8256 3597 8261 3601 8261 3603 8259
      3607 8263 3601 8274 3608 8279 3626 8234
      3625 8234 3626 8229 3623 8226 3621 8227
      3620 8224 3617 8222
TIME...MOT...LOC 2110Z 251DEG 25KT 3602 8260

DH

The radar

The Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Roane

When
August 23, 7:54 PM EST to 9:10 PM EST
Where
Roane County, 1 mi N of Oak Hill to 3 mi NE of Oak Hill
Cause
Heavy Rain
Reported by
Public
Coordinates
35.745, -84.630

Several roads flooded in the Fairview area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911252.